Tasha suddenly became very lethargic but continued eating and drinking normally. Apart from her temperature she did not appear to have any other symptoms. She was pyrexic for 10 days, “prophylactic” antibiotics and meloxicam (non-steroidal) were unsuccessful in controlling her temperature. Blood tests revealed nothing. She showed no signs of being in pain or lameness. Was referred to a specialist clinic.
CT scan showed very small ulcerations in both lungs and mild polyarthritis in all joints. A cell sample (via needle aspirate) from the lungs enabled a diagnosis of haemolytic sarcoma which may have been causing the polyarthritis.
Treatment (started 10th May 2013)
- 30mg daily prednisolone
- 60mg lomustine (CCMU) every three weeks subject to blood parameters being within acceptable limits. It is known to be hepatotoxic.
- 2 tabs Denamarin or Samylin daily to protect the liver from the hepatotoxic effects of the lomustine
Outcome to date
- Following her release from the hospital after 4 days she was almost back to normal behaviour, happy to go for short walks (3- 4km) on the flat. As time has progressed she has become more tired in the second week post chemo and less willing to walk more than 2 km. However we have been experiencing temperatures of around 30°C. She is still happy to chase after us for up to 30 meters.
- Tasha has had three doses of lomustine. She was due to have the fourth dose last week but her liver function tests showed signs of hepatotoxicity so her blood will be retested in 3 weeks’ time to see if her liver has returned to normal.
- She lost 2kg in 3 weeks so the dose of prednisolone was reduced to 15mg daily. She has regained her 3kg (she weighs 33kg)
- Her appetite increased dramatically and she is always hungry (due to the steroid). She has to be fed around 6 large carrots daily on top of her normal food to keep her cravings under control and not to increase her weight. But faeces production has increased accordingly.
- She is also drinking about twice as much water and therefore urine production has increased accordingly.